Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Melbourne, FL

April 26, 2020Brevard County, Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 26, 2020, 8:46 AM EDT for Brevard County, Indian River County, Florida. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2020, 8:46 AM EDT (12:46 UTC)
Expired
Apr 26, 2020, 9:45 AM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brevard County, FL, Indian River County, FL

The radar

The Melbourne radar (KMLB), 45 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:07 AM EDTHAIL 1Nw Fellsmere, FLREPORT OF NICKEL TO QUARTER SIZE HAIL.
Apr 26, 9:27 AM EDTHAIL 1Micco, FLTIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 0.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS52 KMLB 261246
SVRMLB
FLC009-061-261345-
/O.NEW.KMLB.SV.W.0019.200426T1246Z-200426T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
846 AM EDT Sun Apr 26 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Indian River County in east central Florida...
  Southeastern Brevard County in east central Florida...

* Until 945 AM EDT.

* At 845 AM EDT, a severe thunderstorm was located near Blue Cypress
  Lake, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Sebastian, Fellsmere, Indian River Shores, Roseland and Barefoot
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2763 8078 2764 8078 2764 8086 2767 8087
      2773 8087 2774 8088 2801 8048 2773 8036
TIME...MOT...LOC 1245Z 242DEG 24KT 2769 8082 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leahy
2 follow-up statements
757 
WWUS52 KMLB 261307
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
907 AM EDT Sun Apr 26 2020

FLC009-061-261345-
/O.CON.KMLB.SV.W.0019.000000T0000Z-200426T1345Z/
Indian River FL-Brevard FL-
907 AM EDT Sun Apr 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES...

At 905 AM EDT, a severe thunderstorm was located near Fellsmere, 
moving northeast at 35 mph. The storm will cross I 95 near the St 
Sebastian River State Park around 915 AM.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Sebastian, Fellsmere, Indian River Shores, Roseland and Barefoot Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2773 8036 2767 8069 2768 8072 2772 8076
      2775 8077 2779 8077 2801 8048
TIME...MOT...LOC 1305Z 242DEG 29KT 2776 8067 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leahy
711 
WWUS52 KMLB 261335
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
935 AM EDT Sun Apr 26 2020

FLC009-061-261345-
/O.CON.KMLB.SV.W.0019.000000T0000Z-200426T1345Z/
Indian River FL-Brevard FL-
935 AM EDT Sun Apr 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHEASTERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES...

At 935 AM EDT, a severe thunderstorm was located over Sebastian
Inlet, moving northeast at 30 mph.

HAZARD...50 to 60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sebastian, Roseland, Barefoot Bay, Sebastian Inlet and Sebastian
Inlet State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2782 8048 2783 8051 2787 8056 2789 8054
      2794 8045 2784 8041
TIME...MOT...LOC 1335Z 242DEG 24KT 2786 8047 

HAIL...0.88IN
WIND...60MPH
 
$$

KN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:22 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 26, 4:22 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
422 AM EDT Sun Apr 26 2020

.DISCUSSION...

...Some Strong to Severe Storms Possible Over the Far South This
Afternoon...

Current...Low-mid level flow has veered WSW early this morning ahead
of an approaching cool front, currently located over the eastern FL
panhandle. Radar has been echo-free since late evening convection
dissipated. However, within the last hour a broken band of showers
has redeveloped over western FL from west of Sebring to Venice. This
activity may hold together long enough to reach our SE 4 counties
prior to sunrise. Otherwise, a large area of broken low clouds has
developed to the north of the showers and covers most of the western
peninsula. GOES RGBNTM imagery shows this activity trying to spread
into ECFL, but thus far breaking up to some degree as it attempts to
do so. 3AM temps remain quite sultry with most areas in the M-U70s.

Today-tonight...A deep northern stream short wave trough well north
of Florida will move through the eastern CONUS, with its axis
reaching the eastern seaboard by tonight. Its associated surface low
moves off the NE CONUS by this evening, dragging a cool front across
the northern third of the peninsula by mid day, and then quickly
through the central and southern CWA by early evening. Ahead of the
front, deep moisture across the southern half of the CWA will be
sufficient to support scattered diurnal showers/TS (Osceola/Brevard
southward), with convective initiation likely to be on the early
side (late morning).

In absence of mid level PVA, all model guidance paints a respectable
stripe of H25 divergence moving overhead this afternoon. Falling mid
level heights will allow H50 temps to cool a few degrees, to -12C
where the highest POPs are being forecast. A bit disconcerting to
see the HRRR dropping temps to -14C over that area, but that may be
overdone. Regardless, steepening lapse rates/increasing CAPE will
support strong to marginally severe storms. An interesting note is
the insistence from the MAV/LAV and some mesoscale guidance that a
late afternoon ECSB will develop along the immediate coast as the
front moves into the peninsula, which could help storms intensify
over coastal areas of the southern 3 coastal counties. this remains
to be seen. Per SPC SWODY1, "Marginal" severe risk for that area
well-justified, with potential for strong wind gusts (>50mph), and
even some hail up to around 1". Max temps today U80s/around 90F.

Precip will end around 00Z, with cooler and much drier air filtering
in behind the front. Noticeably lower mins on tap, ranging from the
U50s for north Lake/Volusia to the L60s for the Treasure Coast.

Mon-Wed...A return to dry weather with warming temps as the post-
frontal high pressure ridge builds from the SE CONUS into the
western Atlantic. N/NE wind flow on Monday will produce below
normal temps and low humidity with maxes in the mid to upper 70s
along the coast and low 80s interior, except mid 80s around Lake
Okeechobee. Wind flow will veer out of the East Tue then Southeast
Wed as high pressure pushes seaward, allowing temps to warm into
the upper 80s on Wed interior, around 80 at the coast. Lows on Mon
night will range from the lower 60s along the Treasure Coast to
mid 50s across the interior. Min temps will also progressively
warm and by Wed night will only drop to the mid to upper 60s.

Thu-Sat...The 00Z ECMWF and GFS models show a deep mid-upper
level low developing over the mid-upper MS Valley Wed and carving
out a deep upper trough across the eastern CONUS Thu. This trough
will be progressive, lifting out quickly across the mid Atlc, New
England and Canadian maritime provinces by Sat. In the low
levels, a fast moving cold front will cross the FL peninsula on
Thu, bringing a chance for scattered showers/storms.

Dry weather returns Fri into the weekend. Seasonable temperatures
expected Fri in the low to mid 80s, warming into the mid to upper
80s on Sat.

&&

.AVIATION...Thus far this morning, occasional CIGs at the five north
/interior aerodromes (LEE/DAB/SFB/ISM/MCO) have remained in the VFR-
MVFR range, with lower STFRA remaining scattered. Areas of IFR CIGs
BKN-OVC007-009 continue across western FL, so there is potential for
occasional IFR CIGs for these areas. Potential for IFR from MLB-SUA
starting to look less likely, and may need to AMD to show more
optimistic conditions there.

Scattered late morning-afternoon convection expected for the MLB-
SUA corridor, however coverage is a little below threshold to show
TEMPO groups at this time. for the 12Z package, may wind up going
with VCTS for a few hours @VRB-SUA sometime after 17Z.

&&

.MARINE...Today-tonight...SW-W winds 10-15kt with seas 2-3ft
today. Winds shift to NW-N and increase to about 20kt away from
shore with the passage of the cold front tonight. Seas will build
to 5-7ft beyond 20nm with expected hazardous boating conditions
(especially in the Gulf Stream) warranting a Small Craft Advisory
late tonight through Monday for the offshore legs.

Mon...North winds will persist around 20 knots offshore and 15-20
knots nearshore in the morning. This will produce 6-7 ft seas in
the Gulf Stream so a Small Craft Advisory will be in effect most
of the day as seas will be slow to subside. Seas will not build
as high near the coast (4-5 ft) but will likely need a Caution for
15-20 knots winds for the morning. The pressure gradient will
slacken and allow the north winds to decrease by afternoon, 10-15
knots nearshore and 15 knots offshore.

Tue-Wed...Winds veer out of the East Tue and Southeast Wed as
high pressure pushes seaward. Pressure gradient wil support 10-12
knots both days with a small nocturnal wind increase around 15
knots Tue night. Seas will gradually subside 2-3ft nearshore and 4
ft offshore.

Thu...A cold front is forecast to sweep across the local Atlc
waters. S/SW flow 10-15 knots to start the day ahead of the front
will become West during the day with scattered storms pushing
offshore. Seas 2 ft nearshore and 3-4 ft offshore.

&&

.FIRE WEATHER...Today-tonight...Behind today's front late afternoon
RH values are forecast to drop to 35-40 pct across Lake/Volusia and
Seminole Counties, while wind speeds are forecast to peak a little
below 15 mph.

Mon...Significantly drier air continues to advect into ECFL with
min RH values west of I-95 dropping to between 25-35 percent in
the afternoon. Once again however, winds remain a little below 15
mph. Additionally, ERC values have dropped below critical levels
for the time being, owing to the recent rain event. this should
slightly mitigate fire'weather sensitivity for the next couple of
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  58  75  58 /  10   0   0   0
MCO  91  60  80  58 /  10   0   0   0
MLB  89  62  77  62 /  20   0   0   0
VRB  88  62  77  61 /  30   0   0   0
LEE  91  58  80  56 /   0   0   0   0
SFB  92  58  79  58 /  10   0   0   0
ORL  91  61  81  60 /  10   0   0   0
FPR  89  63  78  60 /  40  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 AM to 4 PM EDT Monday for Sebastian
     Inlet to Jupiter Inlet 20-60 nm.

     Small Craft Advisory from 2 AM to 4 PM EDT Monday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Cristaldi
LONG TERM....Kelly
AVIATION...Cristaldi
Hazardous weather outlook, Apr 26, 5:30 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
530 AM EDT Sun Apr 26 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
530 AM EDT Sun Apr 26 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered late morning and afternoon showers and lightning storms
are forecast for areas from Lake Kissimmee and Melbourne south to
Lake Okeechobee and Tequesta today. Some of these storms could
become strong to locally severe, with wind gusts greater than 50
mph and hail up to 1 inch in diameter. Frequent lightning and
torrential downpours are also possible. The threat for strong
to severe storms may be enhanced in along the immediate coast from
Vero Beach southward should a late afternoon sea breeze form in
that area.

Today's storms will move rapidly eastward at 30 to 35 mph. Move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.

.FLOOD IMPACT...
Coastal areas of Indian River, Saint Lucie and Martin Counties
could experience locally heavy rainfall amounts of 1 to 2 inches
in a 60 to 90 minute period, which would result in localized urban
and poor drainage flooding, as well as temporary inundation of
roads

.MARINE THUNDERSTORM GUST IMPACT...
Today's fast-moving storms will also be capable of producing wind
gusts in excess of 35 knots from Lake Kissimmee and the greater
Melbourne area south to Lake Okeechobee and Jupiter inlet. This
includes the Intracoastal Waterway and adjacent Atlantic. Boaters
should watch for storms approaching rapidly from the west today.

.WIND AND SEA IMPACT...
A cold front will move across east central Florida by early this
evening. Behind the front, winds will shift to northwest and
north and increase to around 20 knots, with seas building as high
as 5 to 7 feet after midnight. This will result in hazardous
boating conditions well offshore, with poor conditions near the
coast. A Small Craft Advisory will go into effect beyond 20
nautical miles offshore overnight. Small craft operators closer to
shore will need to exercise caution.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Boating conditions will remain poor to hazardous through Monday
afternoon, especially well offshore and in the Gulf Stream. There
will be a chance for lightning storms Wednesday night and Thursday
as another cool front moves across east central Florida. Gusty
winds, cloud to ground lightning strikes, and torrential downpours
will accompany any storms that develop.

.SPOTTER INFORMATION STATEMENT...
Spotters from Osceola and Brevard counties southward are requested
to monitor the weather today and self activate if needed. Please
relay any information about observed severe weather to the NWS
while following all local, state and CDC guidelines.

Cristaldi

In the hours before

Special weather statement, Apr 26, 8:40 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
840 AM EDT Sun Apr 26 2020

FLZ047-053-054-058-261330-
Southern Brevard County FL-Okeechobee FL-Osceola FL-Indian River FL-
840 AM EDT Sun Apr 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE...
CENTRAL INDIAN RIVER...SOUTHEASTERN BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES UNTIL 930 AM EDT...

At 839 AM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Palm Bay, Sebastian, Fellsmere, Indian River Shores and Malabar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2759 8089 2770 8097 2801 8049 2773 8034
TIME...MOT...LOC 1239Z 242DEG 24KT 2767 8085

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:10 AM EDTSmall Craft AdvisoryMLB37 hr
Apr 26, 8:40 AM EDTSpecial Weather StatementMLBIndian River50 min
Apr 26, 8:55 AM EDTSpecial Marine WarningMLB66 min
Apr 26, 9:33 AM EDTSpecial Weather StatementMLBSaint Lucie42 min
Apr 26, 9:44 AM EDTSpecial Marine WarningMLB91 min
Apr 26, 10:21 AM EDTSpecial Weather StatementMLBMartin, Saint Lucie54 min
Apr 26, 10:30 AM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie30 min
Apr 26, 10:40 AM EDTSpecial Marine WarningMLB95 min
Apr 26, 11:25 AM EDTSpecial Weather StatementMLBMartin65 min
Apr 26, 12:38 PM EDTSpecial Weather StatementMLBMartin52 min
Apr 26, 1:27 PM EDTSpecial Weather StatementMLBMartin48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.